Decided to start some morphine... am I sleeping to much?

Options
RogerRN43
RogerRN43 Member Posts: 185
edited December 2011 in Head and Neck Cancer #1
They gave me morphine elixir in anticipation of what's to come, it says 1-2mL every 4 hours = 1-2mg.
My oral cavity isn't too sore, just the tonsil bed and left side of my tongue, but my rad burns are really sensitive... so I took .5 mL at 830am and soon after I felt really sleepy, napped. Took another .5 mL at 1230 and the same thing happened.

I already sleep a lot, go to bed at 11pm, get up at 8 or 9am, nap for 1-2h two or three times a day.
If I keep taking the morphine, at this rate, I will be sleeping all the time.

Is my body just getting used to it?
How much did you sleep near the end of your treatment?

Comments

  • KTeacher
    KTeacher Member Posts: 1,103
    Options
    You do
    You do what you need to do to get through it. I was in bed a lot at the end of radiation and for a while later. Make sure you get fluid and nutrition. While you are awake I am sure that those precious little girls can 'read' books to you or just make you smile with their silly stories. Best wishes to you and remember that this is just a season in your life. Things will get better, you just need to give it time.
  • jtl
    jtl Member Posts: 456
    Options
    Pain Meds
    Took 5mg of Hydrocodone 2-3 times per day for about 3 weeks starting about two weeks before the end of rads. Alway one later in the evening. I took nap almost every day towards the end and couple of weeks post.
  • NJR
    NJR Member Posts: 82
    Options
    morphine
    When they first started me on morphine I was in so much pain that it didn't affect me and they pretty much increased the dosage and added the patches until it did. After a couple of days though the sleepy effect wears off until the dosage is again increased. Your dosage is very small so it probably has nothing to do with it. At the end of my treatments I slept constantly for several weeks and still need a nap or two during the day at three months out. I'd consider it a good thing because sleeping was something I really ran short of for a very long time.
  • longtermsurvivor
    longtermsurvivor Member Posts: 1,842 Member
    Options
    jtl said:

    Pain Meds
    Took 5mg of Hydrocodone 2-3 times per day for about 3 weeks starting about two weeks before the end of rads. Alway one later in the evening. I took nap almost every day towards the end and couple of weeks post.

    My thyroid had already failed by the end of treatment
    and I slept all the time. Probably 16 hours a day. And I was cold! OTOH, you may just be really sensitive to morphine. You might try taking an even smaller dose and see whether you get adequate pain control without getting sleepy. Or you might try something rated for less pain.

    Pat
  • Hondo
    Hondo Member Posts: 6,636 Member
    Options
    Hi Roger
    I was giving a lot of pain meds but only took what I needed and when I needed it the most. If you are hurting don’t be afraid to take it, but if you think you can handle it only take what you need, that is the way I did it both times.

    Wishing you the very best
    Hondo
  • Kent Cass
    Kent Cass Member Posts: 1,898 Member
    Options
    Morph
    Worst of times for me was in the hospital during the first three days, there- getting the Morph shot into my Port every hour, though I'm not sure what the dosage was. But that was only when things had gotten seriously bad. Most of the home time when I did the Morph was only a couple times/day, typically in the morning and early-afternoon, with the rest of the time taking only Hydrocodone. Would not advise using any more Morph than you really think is necessary, and only use when things actually do get bad. Be advised, though, my opinion is influenced by my not liking what Morph did to me.

    And, yes- napped a lot after doing the Morph, but only in my recliner because of the mucous thing.

    Takes awhile for us all, Roger, but you'll get there:

    Believe

    kcass
  • sweetblood22
    sweetblood22 Member Posts: 3,228
    Options
    Sleeping most of the day.
    There was a point there, between the meds and the pain, and everything, all I did was sleep. I was like that for a few months.
  • Noellesmom
    Noellesmom Member Posts: 1,859 Member
    Options
    sleep is healing
    And your body needs all the help it can get right now.

    I would say you are about where my husband was, sleep-wise, near the end of his treatment. He was on multiple pain relievers and slept a lot. When he wasn't sleeping, I was putting food in his mouth.

    Don't forget the nutrition and hydration - they are both as important as the sleep.

    Beautiful girls in your picture!
  • jim and i
    jim and i Member Posts: 1,788 Member
    Options
    don't worry
    Jim slept constantly towards the end and the two weeks after treatment, he was not on pain meds except a few times at night. Doctor told us it was normal because the body was using all the energy to heal the damage done by treatment. Don't worry, just focus on the end of treatment coming soon and the holiday with family.

    Blessings

    Debbie
  • RogerRN43
    RogerRN43 Member Posts: 185
    Options
    Why does the pain go away in the morning?
    The continued sleepiness is not consistent and maybe unrelated to the morphine, the last couple of days I've been up more than progressively down. I took probably a total of 8mg of morphine over 6h last night, and it did not knock me out. In fact, I did not sleep well last night, comfortable, just didn't get deep sleep.
    I guess it's more like a wave, I was getting scared it was going to be in bed 24/7 for a while.

    What confuses me is my left throat and tongue get really sore towards the evening, and last night I thought I was going to start to be dependent on the morphine, yet I woke up this morning and it's tolerable without pain medication. I'm sure not complaining, but I don't understand. Again, I was scared once the pain begins, it would be consistent until the rads wore off??
  • NJR
    NJR Member Posts: 82
    Options
    RogerRN43 said:

    Why does the pain go away in the morning?
    The continued sleepiness is not consistent and maybe unrelated to the morphine, the last couple of days I've been up more than progressively down. I took probably a total of 8mg of morphine over 6h last night, and it did not knock me out. In fact, I did not sleep well last night, comfortable, just didn't get deep sleep.
    I guess it's more like a wave, I was getting scared it was going to be in bed 24/7 for a while.

    What confuses me is my left throat and tongue get really sore towards the evening, and last night I thought I was going to start to be dependent on the morphine, yet I woke up this morning and it's tolerable without pain medication. I'm sure not complaining, but I don't understand. Again, I was scared once the pain begins, it would be consistent until the rads wore off??

    Morning
    It was the same for me. I came to the conclusion that while sleeping I did less swallowing, talking and less movement in general. Also maybe some relax factor involved as I often found myself testing every little sore or blister while awake. Night was always the most painful part of the day for me, but, it didn't take long after waking up in the morning before the pain would remind me that it was still there because the first thing I had to do was eat apple sauce spiked with nausea medication and the routine would begin again.
  • Ingrid K
    Ingrid K Member Posts: 813
    Options
    NJR said:

    Morning
    It was the same for me. I came to the conclusion that while sleeping I did less swallowing, talking and less movement in general. Also maybe some relax factor involved as I often found myself testing every little sore or blister while awake. Night was always the most painful part of the day for me, but, it didn't take long after waking up in the morning before the pain would remind me that it was still there because the first thing I had to do was eat apple sauce spiked with nausea medication and the routine would begin again.

    progress to date
    Roger, sounds like you are right on track with your progress so far..... sleep is good as someone said above, your body is telling you what it needs and right now it is more sleep. I don't think it is from the morphine... I couldn't take it--made me nauseous... but I did take liquid Hydrocodone.... also, as for feeling better in the morning.. i had the same thing (as NJR says above) you have rested overnight and you haven't talked, tried to eat or swallow, so everything is relaxed... as soon as you start to eat or talk again, BANG the pain is back.... I think all in all you are doing great... just have to be patient because it is a long slow process.. just keep taking it one day at a time and you will get through it... your age will be on your side (I am about 20 years older than you) but if I can do it, you can do it !